Texas, 2009Lightning Strike in Texas, July 23, 2009
July 23, 2009 · NWS LCH · 1 event in 1 county or zone
Scattered strong thunderstorms developed over southeast Texas during the afternoon hours. One storm moving across Sabine Pass produced a lightning strike that injured 7 people and killed one person.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 7
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong thunderstorms developed over southeast Texas during the afternoon hours. One storm moving across Sabine Pass produced a lightning strike that injured 7 people and killed one person.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 23, 1:54 PM CST, 28 minutes earlier.
Area forecast discussion, Jul 23, 1:54 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
254 PM CDT THU JUL 23 2009
.DISCUSSION...
WEAK FRONT STALLED ACROSS INLAND SE TX/C LA...WITH WEAK NE FLOW
ACROSS NE TX/N LA...AND SW FLOW ACROSS THE COASTAL WATERS...WITH
L&V WINDS NEAR THE BROAD FRONTAL TROF. EVEN THOUGH SLIGHTLY DRIER
AIR ALOFT WAS NOTED EARLIER...KLCH RADAR SHOWS SCT SHRA/TSRA
ACROSS SE TX/SW LA...AND INCREASING IN AREAL COVERAGE. CURRENT WV
IMAGERY SHOWS A WEAK PERTURBATION OVER C TX MOVING ESE...WITH PVA
ADVECTING DOWNSTREAM. THE 12Z NAM SHOWED THIS SCENARIO HAPPENING
THIS AFTERNOON. HAVE INCREASED POPS TO 40% OVER C AND S LA DUE TO
THE INCREASED COVERAGE THIS AFTERNOON. WITH MID LEVEL MOISTURE
POOLING AND LIFT OVER OUR REGION STILL EXPECTED AFTER 21Z...LEFT
30% FOR THIS EVENING AS WELL.
FOR THE REMAINDER OF JULY...THE PREDOMINATE MID/UPPER LEVEL PATTERN
ACROSS NORTH AMERICA WILL BE DOMINATED BY A LARGE TROF ACROSS
CENTRAL CANADA SOUTHWARD INTO THE U.S. CENTRAL PLAINS AND AT TIME
REACHING THE CENTRAL GULF COAST. WEAKER RIDGES WILL DOMINATE BOTH
THE EAST AND WEST COASTS. THIS IS WHY WEAK FRONTAL TROFS ARE MAKING
IT THIS FAR SOUTH IN LATE JULY.
FOR FRI INTO THE WEEKEND...SLIGHTLY DRIER AIR ALOFT WILL LIMIT
SHRA/TSRA DEVELOPMENT TO 20% DURING THE DAYTIME HEATING HOURS.
WITH THE LESS CLOUD COVER COMES SLIGHTLY HIGHER HIGH TEMPS IN THE
LOWER TO MID 90S. LOWS WILL MAINLY BE IN THE LOWER TO MID 70S.
BY MON INTO THU OF NEXT WEEK...PRECIP WILL BE ON THE INCREASE ONCE
AGAIN. ANOTHER FRONTAL TROF WILL APPROACH THE REGION...ALONG WITH
INCREASED LIFT AND MOISTURE. THIS WILL LEAD TO INCREASING CHANCES
OF SHRA/TSRA THROUGH THIS TIME PERIOD. AT THIS TIME...TUE & WED APPEARS
TO HAVE THE HIGHEST POPS AS A RATHER SHARP SHORT WAVE APPROACHES
AND MOVES THROUGH THE REGION. WITH THE INCREASED CLOUD COVER...AFTERNOON
HIGHS WILL BE LIMITED TO NEAR 90/LOWER 90S...WITH OVERNIGHT LOWS
AGAIN REMAINING IN THE MID 70S.
&&
DML
.MARINE...
A WEAK SURFACE FRONT WILL REMAIN NEARLY STATIONARY ACROSS EAST
TEXAS AND CENTRAL LOUISIANA TODAY...KEEPING A MAINLY LIGHT
SOUTHWEST FLOW (LESS THAN 10 KT) AND A CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND. BY EARLY NEXT WEEK...THE
SOUTHERLY FLOW WILL INCREASE AHEAD OF LOW PRESSURE ACROSS THE
CENTRAL PLAINS AND AN APPROACHING FRONTAL BOUNDARY. SHOWERS AND
THUNDERSTORMS WILL ALSO INCREASE IN AREAL COVERAGE DURING THIS
PERIOD.
&&
DML
.PRELIMINARY POINT TEMPS/POPS...
KLCH 75 94 76 93 76 / 30 20 10 20 10
KBPT 76 94 76 94 76 / 20 20 10 20 10
KAEX 70 96 70 96 73 / 30 20 10 20 10
KLFT 74 94 75 93 75 / 30 20 10 20 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 23, 3:30 AM CST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
430 AM CDT THU JUL 23 2009
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-241030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
430 AM CDT THU JUL 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A WEAK SURFACE FRONT WILL STALL ACROSS CENTRAL LOUISIANA.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED ALONG
AND SOUTH OF THE FRONT. FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL CAN BE EXPECTED WITH THE STORMS. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
RAIN CHANCES ARE EXPECTED TO BE ISOLATED AT BEST THROUGH THE
WEEKEND AS DRIER AIR WORKS INTO THE AREA. DEEPER MOISTURE IS
EXPECTED NEXT WEEK WITH A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
RUA
In the hours before
Special weather statement, Jul 23, 9:50 AM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1050 AM CDT THU JUL 23 2009
LAZ041>045-051>055-TXZ201-215-216-232300-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-HARDIN-
JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LAKE CHARLES...JENNINGS...CROWLEY...
LAFAYETTE...ST. MARTINVILLE...CAMERON...ABBEVILLE...NEW IBERIA...
MORGAN CITY...LUMBERTON...BEAUMONT/PORT ARTHUR...ORANGE
1050 AM CDT THU JUL 23 2009
...TROPICAL FUNNEL CLOUDS POSSIBLE...
AT 1030 AM...THE NATIONAL WEATHER SERVICE HAS RECEIVED A REPORT OF
A FUNNEL CLOUD IN THE VICINITY OF HAYES LOUISIANA.
A STALLED FRONT EXTENDS WEST-TO-EAST THROUGH LUMBERTON TEXAS
THROUGH OPELOUSAS LOUISIANA. AN UNSTABLE MARINE AIRMASS REMAINS
IN PLACE SOUTH OF THIS STALLED FRONT...CREATING FAVORABLE
CONDITIONS FOR TROPICAL FUNNEL CLOUDS.
THESE TROPICAL FUNNEL CLOUDS ARE USUALLY SHORT-LIVED AND DO NOT
REACH THE GROUND. IF A FUNNEL CLOUD REACHES THE GROUND...MINOR
DAMAGE MAY OCCUR...AND A TORNADO WARNING WILL LIKELY BE ISSUED.
STAY TUNED FOR LATER STATEMENTS AND UPDATES ON THIS WEATHER
SITUATION.
Lightning, Jefferson
- When
- July 23, 2:22 PM CST
- Where
- Jefferson County, 1.22 mi W of Sabine
- Deaths
- 1 direct, 0 indirect
- Injuries
- 7 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 29.732, -93.900
All local media reported eight construction workers repairing the roof of a modular home on Bufford Street in Sabine Pass were struck by lightning and injured. One of the workers was critically injured and later died. The home was also set on fire by the lightning strike.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in South Carolina, July 23, 20091 death · 1 injured · 1 event
- Hail and Damaging Winds in Colorado, July 23, 2009$7.8 million · 1 in hail · 19 events
- Hail and Damaging Winds in Nebraska, July 23, 2009$270,000 · 2.5 in hail · 26 events
- Flash Flooding and Flooding in Pennsylvania, July 23 to 24, 2009$385,000 · 13 events
- Hail and Heavy Rain in Iowa, July 23, 2009$66,000 · 1 in hail · 4 events
- Flood and Strong Wind in Massachusetts, July 23 to 24, 2009$30,000 · 2 events
- Flash Flooding in Texas, July 23, 2009$25,000 · 2 events
- Hail and Damaging Winds in Minnesota, July 23, 20092 in hail · 17 events
- High Surf in Hawaii, July 23 to 24, 200915 events
- Hail and Lightning Strikes in Wisconsin, July 23, 20091 injured · $4,000 · 1 in hail · 6 events
- Hail and Lightning Strike in Maryland, July 23, 20091 injured · 1 in hail · 2 events
- Hail and Damaging Winds in North Carolina, July 23, 200950 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190277.